Layer 1

Which medications cause stomach ulcers?

Which medications cause stomach ulcers?

Ulcers in the stomach and duodenum (duodenal ulcer) may be described as a ‘peptic ulcer’

A stomach ulcer (also referred to as a gastric ulcer) is a break in the mucosal lining more than 5mm in diameter. Ulcers in both the stomach and the duodenum (duodenal ulcer) may be described as a ‘peptic ulcer’.

Stomach ulcers occur when the mechanisms of defence which protect the mucosal lining – such as prostaglandins, mucus, bicarbonate and mucosal blood flow – become compromised and cause irritation from contact with gastric acid and pepsin.

The most common symptoms are epigastric pain (commonly described as gnawing or burning in the abdomen). Some patients may not experience any symptoms, while for others dyspepsia (abdominal discomfort, heartburn, acid reflux), nausea and vomiting may occur.

In severe cases, complications such as perforation and upper gastrointestinal (GI) bleeding can develop.

The two leading

Want to read more?

Subscribe to Update Plus to continue reading our CPD content

Got an Update Plus subscription?

Why Buy Update Plus

Update Plus

In-depth clinical modules with a bespoke CPD write-up

Practical approach

Pharmacy-based clinical scenarios ask "what would you do?" and provide expert advise

Podcast

Top up your clinical and practical knowledge on-the-go with our downloadable podcasts

Picture quiz

Use of interactive picture quiz to refresh your knowledge of various conditions

Not subscribed yet?

Buy Update Plus today

Job of the week

Pharmacist
Market Deeping - Peterborough
Competitive